Rebound Headaches: When Getting Better Makes You Worse

0
7

Rebound headaches are caused by the very things that relieve headaches — pain medication. So basically it becomes a choice of suffer now, or suffer later.

Rebound headaches are usually daily occurrences, beginning early in the morning. Rebound headaches can lead to other problems including anxiety, depression, irritability and sleeplessness.

Medications

Migraine medications work to raise serotonin levels to ease pain. However, when too much medication is ingested something happens to the serotonin levels, which causes the chemical to lose its effectiveness. Research has shown that serotonin levels are lower when you take too much pain medication and then they rise slightly after the headaches gets better and you stop taking the medication.

If prescription or over-the-counter drugs are taken too often or in greater amounts than recommended, this can lead to rebound headaches. In addition to sedatives and tranquilizers, other rebound-causing medications include:

1. Caffeine-containing analgesics (Anacin, Excedrin, etc.). Caffeine, a primary ingredient in many headache medicines, can relieve migraine pain temporarily. However, taking medicine containing caffeine every day — as well as drinking caffeine-loaded beverages such as coffee or soft drinks — can lead to more frequent and severe headaches. If the headache gets worse when you stop using caffeine, the caffeine may be the cause of some of your headaches.

2. Butalbital compounds (Fioricet, Fiorinal, Phrenilin, etc.); Isometheptene compounds (Duradrin, Midrin, etc.); Decongestants (Afrin, Dristan, Sudafed, Tylenol Sinus, etc.); Ergotamines (D.II.E. 45, Ergomar, Migranal, Wigraine); Triptans (Amerge, Axert, Imitrex, Maxalt, Zomig); Opioids and related drugs (Darvocet, OxyContin, Percocet, Tylenol with codeine, etc.). Medications that include any form of codeine, such as Percocet, Tylenol 3, or Vicodin, must be used with care because they can cause dependency quickly.

Symptoms

* Your headache occurs daily or almost daily (3 or 4 times a week).

* Your headache deviates in form, location on the head, severity and strength.

* You have a lower than normal threshold for pain.

* You begin to notice evidence of an increasing tolerance to the effectiveness of analgesics over a period of time.

* You notice a spontaneous improvement of headache pain when you discontinue the medications.

* You are considered a sufferer of a primary headache disorder and you use prevention medication frequently and in large quantities.

* Even the slightest physical movement or bare minimum of intellectual expenditure causes the onset of the headache.

* Your headache is accompanied by any of these symptoms: anxiety, depression, difficulty in concentration, irritability, memory problems, nausea, and restlessness.

* You suffer withdrawal symptoms when you abruptly are taken off the medication.

Recovery

If you have rebound headaches due to the overuse of medications, the only way to recover is to cease taking the drugs. If it is caffeine that is causing your rebound headaches, reducing your intake may be of help. Before deciding on whether you want to stop abruptly or gradually, the following need to be considered:

1. Make sure you consult with a physician before withdrawing from headache drugs. Certain non-headache medications, such as anti-anxiety drugs or beta-blockers, require gradual withdrawal.

2. The patient (you) may need to be hospitalized if the symptoms do not respond to treatment, or if they cause severe nausea and vomiting.

3. During the first few days, alternative medications may be administered. Examples of drugs that may be used include corticosteroids, dihydroergotamine (with or without metoclopramide), NSAIDs (in mild cases) or valproate.

4. Whatever method you choose when stopping your medication, you will go through a period of worsening headache afterward. Most people will feel better within 2 weeks, however, headache symptoms can persist for as long as 4 months and in some rare cases even longer.

Good News

Many patients experience long-term relief from all headaches afterward. The conclusion of one study showed that over 80% of patients significantly improved 4 months after withdrawal.